Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Midland/Odessa, TX

July 5, 2016Borden County, Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2016, 3:59 PM CDT for Borden County, Howard County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 3:59 PM CDT (20:59 UTC)
Expired
Jul 5, 2016, 4:30 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Borden County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS54 KMAF 052059
SVRMAF
TXC033-227-052130-
/O.NEW.KMAF.SV.W.0176.160705T2059Z-160705T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BORDEN COUNTY IN WESTERN TEXAS...
  NORTHEASTERN HOWARD COUNTY IN WESTERN TEXAS...

* UNTIL 430 PM CDT

* AT 358 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VEALMOOR...OR
  12 MILES SOUTH OF GAIL...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LUTHER AND VINCENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3264 10159 3272 10145 3246 10120 3237 10151
TIME...MOT...LOC 2058Z 325DEG 20KT 3259 10150 

HAIL...1.00IN
WIND...60MPH
 
$$

82
1 follow-up statement
092 
WWUS54 KMAF 052120
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT TUE JUL 5 2016

TXC033-227-052130-
/O.CON.KMAF.SV.W.0176.000000T0000Z-160705T2130Z/
BORDEN TX-HOWARD TX-
420 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTH CENTRAL BORDEN AND NORTHEASTERN HOWARD COUNTIES...

AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUTHER...OR 17
MILES NORTH OF BIG SPRING...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LUTHER AND VINCENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3258 10157 3268 10141 3246 10120 3237 10151
TIME...MOT...LOC 2119Z 325DEG 20KT 3249 10142 

HAIL...1.00IN
WIND...60MPH
 
$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:38 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 5, 2:38 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CDT TUE JUL 5 2016

.DISCUSSION...

More record heat is on the way the next couple of days before we see
temperatures cool somewhat this weekend. Barring a thunderstorm or
outflow boundary at Midland Intl we will break yet another record
warm low and high temperature today. The current low so far today
has been 81 degrees which smashes the old record of 76 degrees set
in 1953. The record high temperature for today is 104 set in 1971
and as of 2PM CDT, Midland Intl is 104 degrees and still
climbing. The upper ridge, while not all that strong as far as
heights go, is forecast to stick around through the rest of the
week. A mid level thermal ridge stretching from the central Plains
south to northern Mexico will also remain in place. This will keep
temperatures well above normal, if not near record highs through
at least Thursday and possibly beyond. There are a few subtle
differences in the models that show temperatures may not quite
reach Heat Advisory criteria beyond today over some locations.
For this reason will extend the current advisory through Wednesday
evening for areas we feel most confident in reaching the criteria.
The mid shift may decide to extend it in area and time.

We saw isolated storms develop across a large part of the area
yesterday as the intense heating combined with mid level moisture.
Expect similar conditions this afternoon through much of the weekend
with this moisture aloft only increasing. Most of the models don't
have a good handle on this and keep QPF confined to the mountains.
Another complicated issue is any outflow boundaries left over from
previous convection. A diffuse outflow boundary lies across the
northern Permian Basin left from an MCS that moved across the
Southern High Plains this morning. This, along with any other
boundaries will combine with the intense heating to produce at
least isolated storms across the area. Temperature/dewpoint
depressions are around 50 degrees this afternoon creating a very
dry sub-cloud layer. Any storm will have the potential to produce
strong, gusty winds in this type of atmosphere. This pattern will
likely last into the weekend before we see slightly cooler
temperatures and an increase in appreciable moisture next week.

Models show the ridge breaking down and possibly splitting early next
week. This may allow for an increase in convection and
temperatures to cool back toward normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 102  76 101 /  20  20  10  10
Carlsbad                       74 107  74 104 /  10  10  10  10
Dryden                         77 104  76 103 /  10  10  10  20
Fort Stockton                  77 106  76 103 /  10  20  10  20
Guadalupe Pass                 73  98  72  95 /  10  10  10  10
Hobbs                          73 104  71 102 /  20  20  10  10
Marfa                          68  98  68  95 /  10  20  20  20
Midland Intl Airport           81 106  80 106 /  20  10  10  10
Odessa                         81 105  80 105 /  20  10  10  10
Wink                           76 107  76 107 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 8 PM MDT Wednesday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Wednesday for Andrews-
     Big Bend Area-Crane-Davis/Apache Mountains Area-Dawson-
     Ector-Gaines-Guadalupe Mountains-Loving-Marfa Plateau-
     Martin-Midland-Pecos-Presidio Valley-Reeves County and
     Upper Trans Pecos-Upton-Van Horn and Highway 54 Corridor-
     Ward-Winkler.

     Heat Advisory until 7 PM CDT this evening for Borden-Glasscock-
     Howard-Mitchell-Reagan-Scurry-Terrell.

&&

10/29
Hazardous weather outlook, Jul 5, 2:24 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT TUE JUL 5 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CDT TUE JUL 5 2016 /124 PM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON. A HEAT ADVISORY IS
IN EFFECT FOR THE REGION.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
LIGHTNING AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES WILL AGAIN BE PRESENT WEDNESDAY THROUGH FRIDAY.
A HEAT ADVISORY COULD BE ISSUED FOR ANY ONE OF THESE DAYS.

ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY.
LIGHTNING AND STRONG GUSTY WINDS WILL AGAIN BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 5, 2:42 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE JUL 5 2016

TXZ047-052030-
BORDEN TX-
242 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BORDEN COUNTY UNTIL 330
PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GAIL...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAIL.

LAT...LON 3257 10168 3284 10168 3287 10126 3254 10127
TIME...MOT...LOC 1942Z 278DEG 9KT 3274 10155

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:18 PM CDTSpecial Weather StatementMAFEctor27 min
Jul 5, 2:42 PM CDTSpecial Weather StatementMAFBorden48 min
Jul 5, 3:23 PM CDTSevere Thunderstorm WarningMAFBorden37 min
Jul 5, 4:29 PM CDTSevere Thunderstorm WarningMAFBorden, Howard46 min
Jul 5, 5:15 PM CDTSpecial Weather StatementMAFHoward45 min
Jul 5, 5:43 PM CDTSpecial Weather StatementMAFHoward47 min
Jul 5, 6:12 PM CDTSpecial Weather StatementMAFEctor48 min
Jul 5, 6:19 PM CDTSpecial Weather StatementMAFGlasscock41 min
Jul 5, 6:21 PM CDTSevere Thunderstorm WarningMAFAndrews24 min
Jul 5, 6:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Martin, Midland51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.